MENU

Excessive Antibiotic Use May Trigger Mental Confusion: Study

Close

Doctors are warned on the excessive and inappropriate use of antibiotics on patients. A new study adds that the use of too much antibiotics may trigger mental confusion.

Delirium that occurs in hospitalized patients could be linked to the use of common antibiotics. This serious change in brain function is often caused by medications but antibiotics were not usually pointed as a culprit.

"People who have delirium are more likely to have other complications, go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium," said Dr. Shamik Bhattacharyya at Brigham and Women's Hospital in Boston, Massachusetts. 

Published in Neurology, a medical journal of the American Academy of Neurology, the researchers tracked and reviewed case studies spanning across a period of seven decades. They studied scientific reports focused on 391 patients who consumed antibiotics and later on, manifested brain disorders including delirium.

About 54 antibiotics were used including commonly-used antibiotics like ciprofloxacin and penicillin.

What They Found

The researchers found that 47 percent of the patients developed delirium or hallucinations. There were 15 percent of the patients who developed involuntary muscle twitching, 14 percent had seizures and 5 percent lost control of organ movements.

The team said that there are three types of brain disorders and delirium associated with antibiotic use. Type 1 was linked with symptoms of seizures which was induced by the use of penicillin and cephalosporins. Type 2 was linked with psychosis caused by the use of antibiotics like procaine penicillin, fluoroquinolones, macrolides and sulfonamides. Lastly, Type 3 has symptoms like impaired muscle coordination and other brain dysfunction linked with the use of metronidazole.

Though the developments of these symptoms were abrupt, they also disappeared within just days after the patients stopped taking the medications.

The researchers believe that an in depth research is needed. These antibiotics, however, should be used appropriately and include in the possible cause of delirium. Medicine toxicity could lead to serious effects so recognition of its patterns could lead to an immediate diagnosis to prevent possible negative effects.

"Any efforts we can make to help identify the cause of delirium have the potential to be greatly beneficial," Bhattacharyya said.

Photo: Michael Mortensen | Flickr 

ⓒ 2018 TECHTIMES.com All rights reserved. Do not reproduce without permission.
Real Time Analytics